Can Levo cause a higher heart rate?: Female, 3... - Thyroid UK

Thyroid UK

115,675 members134,142 posts

Can Levo cause a higher heart rate?

Coop20
Coop20

Female, 30 years old.

So I've been taking only 25mcg of Levothyroxine since August 2020 which was upped to taking 25mcg one day and 50mcg the next alternating like this, I started this at the end of December and I have been noticing a higher and faster beating heart.

I have always had a faster heart beat I believe for a good few years, such as when exercising / going for a walk my heart rate can get up to 140-160 but would always go back down to 80ish within a good amount of time, however im noticing that this time its not.

Just wondering if my Levo is affecting this? My last TSH was this: Serum TSH level 2.67 mu/L [0.35 - 3.5]

28 Replies

In my experience, being undermedicated can cause a faster heartbeat. And you’re on such a tiny dose of levothyroxine it might be what’s happening. When you aren’t on enough Levo your body has to work much harder to do even day to day things, so your heart may have to work harder when you’re active.

Your TSH, assuming that’s a recent result, is too high for someone on thyroid hormone replacement. Does your doctor only do TSH? You really need to know what your FT4 and FT3 are doing.

Coop20
Coop20 in reply to Jazzw

Oh really! I thought if you’re over medicated maybe i would be getting the palpitations and faster heart beat but i didn’t know if you’re not on enough Levothyroxene that it could do that!

My doctor does only do TSH, normally i request more tests privately and pay so might have to do that again!

Thanks for your reply!

Jazzw
Jazzw in reply to Coop20

If you were on a much higher dosage of levothyroxine that might be the case—over medication can cause hyperthyroid-type symptoms like a fast heartbeat. But essentially with those results you’re undermedicated—it won’t be the reason.

Don’t be surprised if your doctor doesn’t know that though. Sadly many many GPs don’t know how to treat thyroid problems very well. :(

Coop20
Coop20 in reply to Jazzw

Thankyou so much, i was on the 50 every other day like i said but they actually told me to stop it because they thought i might have reacted to it but i felt better for the time i was on it.

When i asked to trial levo at all they weren’t happy about it and that was when my TSH was at 9.1.

Jazzw
Jazzw in reply to Coop20

Wow. I’d have been bed bound with a TSH that high. Kind of proves my point though...

It was definitely the right thing to start Levo. But you need more now. You’re still on less than a starter dose.

Coop20
Coop20 in reply to Jazzw

Really, what’s the starter dose? I thought that was 25mcg.

I have recently had a heart monitor fitted to check everything else but over the past few weeks my heart rate has been higher by far also more when i stand up!

Jazzw
Jazzw in reply to Coop20

25mcg is a starter dose for the elderly and/or those who have heart conditions or have a history of reacting badly to new medication). 50mcg is the usual starter dose.

Most people need at least 75mcg within 6m of starting, with many ending up on 100mcg or more a day. Once you start thyroid hormone replacement your own thyroid tends to stops making hormone after a while, especially if it was “on the way out”, so to speak.

You’re not topping up your own thyroid’s thyroxine production—you’re replacing it.

Coop20
Coop20 in reply to Jazzw

Thankyou i really appreciate you taking the time to explain it to me as i am really clueless on thyroid issues after only having it ‘diagnosed’ in august but really having had it since probably 2014 subclinical.

Hey, have you had your iron levels checked? It usually causes fast heart rate when it's low. I've had this exact issue (was also on 25mg of Levo) and turned out my iron was low.

Jazzw
Jazzw in reply to mdox

That’s a very good point—it definitely doesn’t help!

Coop20
Coop20 in reply to mdox

I had my iron levels checked through Medichecks i think before Christmas. Maybe i need a check again soon. Thanks.

Coop20
Coop20 in reply to mdox

Actually after having just looked i didn’t have iron checked

mdox
mdox in reply to Coop20

Definitely get it checked, hypothyroidism and low iron usually go hand in hand! I noticed my heart rate was the highest during my periods because that's when I lost the most iron. But after taking 2 pills of ferrous fumarate for two weeks I was back to my normal heart rate.

Are you having other symptoms with the fast heart rate? Headaches, fatigue?

Coop20
Coop20 in reply to mdox

Ok thanks.

I have always had bad fatigue, i sleep REALLY badly, I’ve always been a light sleeper but lately worse, no massive headaches but a little lightheaded if i move my head too quick or stand up to quickly. However i don’t have a blood pressure problem.

mdox
mdox in reply to Coop20

That sounds exactly like the symptoms had, I remember I used to stand up really slowly to avoid blacking out. If it is turns out it's an issue with your iron levels, make sure you're also adding lots of foods rich in iron to your diet. I was initially just relying on the pills to get me back to normal but I had to start adding it to my diet to fully start getting better.

Good luck and please update us! x

Jazzw
Jazzw in reply to Coop20

Iron might be something to check. If you’ve been chronically low in thyroid hormones for a long time, your nutrient levels are likely to be low—not just iron but B12, folate and Vitamin D.

That’s because hypothyroidism causes low gut absorption. When you don’t absorb the nutrition in your food very well, everything starts going wrong.

And it does look like you’ve been left undertreated (or indeed untreated) for way too long.

Coop20
Coop20 in reply to Jazzw

I have had stomach problems in the past as well, scary how much thyroid effects isn’t it!

Jazzw
Jazzw in reply to Coop20

It really is. Something that hardly any one has heard of affects every cell in your body!

mdox
mdox in reply to Jazzw

I agree! I had low folate, iron, vitamin D, the whole lot. Gut issues too, it's crazy just how much damage it does if it's not treated properly.

Coop20
Coop20 in reply to mdox

I worried that by started Levothyroxene it was the tablets causing these problems?

mdox
mdox in reply to Coop20

It could be due to that, but your dose is quiet low. You could always stop taking it for a day or two and see if it makes any difference. If not, definitely talk to your GP about it and get some blood work done.

Coop20
Coop20 in reply to mdox

Yeah thankyou, my next set of bloods aren’t due till 3rd March with GP but i think I’ll book in a Medichecks ASAP as obviously GP will only do TSH no doubt again! 🙄

mdox
mdox in reply to Coop20

Best of luck, please let us know how you get on! x

Coop20
Coop20 in reply to mdox

Will do. Thankyou for both of your replies 😊 x

Hylda
Hylda in reply to Coop20

I take 125 of Levo and my resting heart rate is usually in the 50-60s.

Hi coop20This is a tricky subject one I'm having difficulty with myself, I had total thyroidectomy in 2019 so rely on medication I've been having trouble with dosing since first going on medication in 2019, my first dose was 175mg T4, after 4 weeks my heart was beating as fast as it did when I had hyperthyroidism!! I had tremors felt jittery, had insomnia sweating all hyper, my surgeon noted this and decrease the meds this went on until I was on 50mg to which I was still hyper, I was taken off T4 and put on T3 at 125mg again had hyper symptoms which are unbearable, I did a little experiment my self by coming off the meds for 2 weeks I noticed in the days my hyper symptoms diminished my heartbeat was what I would call normal I felt OK.. Now I know I could not do this forever as I would need medication to live, in this last 4 months I've been taking 10mg T3, and been increasing it by 5mg I'm now on 20mg, and slowly noticing a fast heartbeat insomnia and the worst of all the sweating which I hate😠 now my endo has told me to intigrate some T4 at 50mg along with T3 at 20mg,so I've been doing this for nearly 2 weeks, and yet again more hyper symptoms becoming stronger why? If I'm increasing the meds and brining down my TSH am I feeling more hyper??? Should I be feeling better? if under medication causes fast heartbeat now I'm taking more meds should this not be diminishing?? Seems the more I increase the worse MY hyper symptoms become, and I really don't know why, my gp noticed a fast heart rate at my last app and I've increased it should not have been fast in my opinion it should be stabalizing as I've gone up, 🤷‍♀️ just keep an eye on your symptoms especially if your gp/endo increases your meds, that's what I'm doing❤️

Hi Coop20

Another thing to check is magnesium. I was deficient in that and it caused high heart rate (and indeed raised blood pressure).

When our thyroids aren’t working properly our bodies can get depleted of all sorts of vitamins and minerals. So to feel better we need to make sure we’re on the right dose of medication and that our nutrition and supplements are optimal.

Again had an awful nights ‘sleep’ and feeling nauseous now this morning, had to get up early because laying in bed was making me feel worse, why can’t i just feel better.

You may also like...